Jump to content
World's Largest Herpes Support Group
Sign in to follow this  
ntdc

New England Journal of Medicine warns about supplements

Recommended Posts

ntdc

According to the NEJM many "dietary supplement" manufacturers are including doses of pharmaceutical drugs or new untested analogues of existing drugs in some so-called dietary supplements. Dietary supplements do not have to undergo testing by the FDA for safety or quality.

In August 2009, the U.S. Food and Drug Administration (FDA) discovered more products, most of them labeled as dietary supplements, that contain a wide variety of undeclared active pharmaceutical ingredients. Now, more than 140 contaminated products have been identified, but these represent only a fraction of the contaminated supplements on the market.

The DSHEA presents serious obstacles to the FDA’s ability to detect and eliminate contaminated supplements. A wide range of dietary supplements have been found to be contaminated with toxic plant material, heavy metals, or bacteria. Of particular concern are the dozens of dietary supplements that are contaminated with prescription medications, controlled substances, experimental compounds, or drugs rejected by the FDA because of safety concerns.

In July 2009, the FDA expanded its alert to include 75 tainted weight-loss products that contain undeclared medications. Analyses by the FDA have found the stimulant sibutramine in weight-loss supplements at levels amounting to three times the maximum recommended daily dose. Several of the unapproved anorectic ingredients detected in dietary supplements have been linked to serious adverse events: rimonabant to suicide and fenproporex to both addiction and suicide. The inclusion of furosemide and other diuretics in some of these supplements may result in dehydration and hypokalemia; other contaminants, such as benzodiazepines and antidepressants, mask the side effects of stimulants while conferring an increased risk of dependence.

Please make sure what you are taking is safe, full article here:

http://healthcarereform.nejm.org/?p=2017&query=home

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

  • The Hive is Thriving!

    • Total Topics
      69,337
    • Total Posts
      466,607
  • Posts

    • Evaluate
      If your eye was affected by HSV you'd be in intense pain and you'd be in the hospital on an antiviral drip.  It is likely a coincidence of timing, and something that you shouldn't overthink.  Definitely worth getting checked anyway since the eye is a sensitive area.
    • information seeker
      I been taking meds, but has not gotten better. I will crop a picture to show you in a few hours. I seeing the top doctor in Tokyo this month
    • woodrose
      I found this website today. You can now pre order Viblok but no potential delivery date is given. The company is in Florida and I called but got a recorded message. https://www.viblok.com/
    • woodrose
      Here's something interesting. You can now pre-order Viblok.  However, the website does not indicate when it will be available. https://www.viblok.com/
    • JD2424
      Hey all. I had an STD check while pregnant with my now 3 yo and it was perfectly clean, hadn’t had another one until a few months ago   I was sexually assulted about 4 months ago. Because of that I asked for all STD testing. My first HSV 2 IGG score came back at 4.00, I requested another 2 weeks later and it’s now a 3.22 IGG. Should I take this as for sure positive or would it warrant a WB at all? Is it normal for numbers to go down like that?   Ive had NO symptoms whatsoever, at any time     Also, condoms, guys what are the best ones that feel as natural as possible?? Any ideas? 
×

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.